Alert archive / Mississippi / Flash Flood Warnings in 2015

Flash Flood Warning 66, NWS Jackson, MS

August 17, 2015Noxubee County, Winston County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 17, 2015, 8:23 PM CDT for Noxubee County, Winston County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2015, 8:23 PM CDT (01:23 UTC)
Expired
Aug 17, 2015, 10:30 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Noxubee County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 90 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 10:00 PM CDTHEAVY RAIN 510 Ne Louisville, MSVIEWER MEASURED IN GAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2015-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2015-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WGUS54 KJAN 180123
FFWJAN
MSC103-159-180330-
/O.NEW.KJAN.FF.W.0066.150818T0123Z-150818T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
823 PM CDT MON AUG 17 2015

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI...
  NORTHEASTERN WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI...

* UNTIL 1030 PM CDT
    
* AT 823 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. THREE TO FIVE INCHES OF RAIN 
  HAVE FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BETHEDEN AND MILLCREEK. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3312 8880 3307 8898 3322 8896 3329 8888
      3329 8869 3325 8863

$$

EC
2 follow-up statements
434 
WGUS74 KJAN 180249
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
949 PM CDT MON AUG 17 2015

MSC103-159-180330-
/O.CON.KJAN.FF.W.0066.000000T0000Z-150818T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NOXUBEE MS-WINSTON MS-
949 PM CDT MON AUG 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
NORTHWESTERN NOXUBEE AND NORTHEASTERN WINSTON COUNTIES...

AT 942 PM CDT...DOPPLER RADAR INDICATED SCATTERED SHOWERS CONTAINING 
HEAVY RAIN CONTINUING TO DEVELOP AND MOVE ACROSS THE WARNED AREA... 
ESPECIALLY OVER NORTHEAST WINSTON COUNTY WHERE AS MUCH AS 
SEVEN INCHES OF RAIN HAS FALLEN IN THE PAST FEW HOURS. THE 
ADDITIONAL HEAVY RAIN WILL RESULT IN MORE FLASH-FLOODING. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BETHEDEN AND MILLCREEK. 

LOCALIZED ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE 
POSSIBLE IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3312 8880 3307 8898 3322 8896 3329 8888
      3329 8869 3325 8863

$$

EC
869 
WGUS74 KJAN 180330
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1030 PM CDT MON AUG 17 2015

MSC103-159-180339-
/O.EXP.KJAN.FF.W.0066.000000T0000Z-150818T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NOXUBEE MS-WINSTON MS-
1030 PM CDT MON AUG 17 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN NOXUBEE AND NORTHEASTERN
WINSTON COUNTIES WILL EXPIRE AT 1030 PM CDT...

THE HEAVY RAIN HAS ENDED AND FLOODING NO LONGER POSES A THREAT.

LAT...LON 3312 8880 3307 8898 3322 8896 3329 8888
      3329 8869 3325 8863

$$

7

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:37 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 17, 4:37 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
437 PM CDT MON AUG 17 2015

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...SHOWERS AND A FEW
THUNDERSTORMS ARE MOVING INTO THE REGION AS THE AFTERNOON PROGRESSES
IN RESPONSE TO A MCV MOVING NORTH FROM THE BATON ROUGE AREA. THESE
SHOWERS AND ABUNDANT CLOUD COVER HAVE KEPT TEMPERATURES A LITTLE
COOLER THAN WE HAD BEEN SEEING THOUGH SOME LOCATIONS THAT SAW A FEW
PEAKS OF SUN WERE ABLE TO REACH THE LOWER 90S. EXPECT THIS ACTIVITY
TO CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON INTO THE EVENING
HOURS. GIVEN POOR LAPSE RATES AND INSTABILITY...MOST OF THESE STORMS
ARE NOT EXPECTED TO BE SEVERE BUT A FEW COULD BRIEFLY BECOME STRONG.
THAT BEING SAID...AS I TYPED THIS...ONE HAS EXHIBITED ROTATION
PROMPTING A TORNADO WARNING GIVEN ENOUGH LOW LEVEL FLOW.

A RATHER WET PATTERN LOOKS TO OCCUR THROUGH THIS WEEK. LARGE SCALE
SUPPORT FOR THUNDERSTORM ACTIVITY LOOKS LESS FAVORABLE FOR TUESDAY
BUT GIVEN AN AIRMASS CHARACTERIZED BY PW VALUES AROUND 2
INCHES...ADDITIONAL SHOWERS AND SOME THUNDERSTORMS WILL BE POSSIBLE
DURING THE AFTERNOON HOURS.

WEDNESDAY SHOULD SEE A LITTLE MORE ORGANIZED CONVECTION AS THE
SOUTHERN END OF A STRONG MID LEVEL SYSTEM MOVES THROUGH THE UPPER
MISSISSIPPI RIVER VALLEY. THIS WILL BRING A FRONT SOUTHWARD TOWARD
THE REGION. AT THIS TIME INSTABILITY AND LAPSE RATES CONTINUE TO
LOOK TAME SO WILL KEEP HAZARDS AND GRAPHICS CLEAR. HOWEVER...WITH PW
VALUES AROUND 2 INCHES...THERE SHOULD BE SCATTERED TO NUMEROUS
SHOWERS AND STORMS ON WEDNESDAY WITH POTENTIAL FOR LOCALLY HEAVY
DOWNPOURS. TEMPERATURES DURING THE PERIOD WILL BE COOLER THAN WE HAD
BEEN SEEING THANKS TO THE CLOUDS AND RAIN WITH MANY LOCATIONS SEEING
80S AND SOME LOWER 90S...CLOSER TO NORMAL FOR THIS TIME OF YEAR. /28/

.LONG TERM...THURSDAY THROUGH SUNDAY...A SERIES OF WEAK WAVES WILL
CONTINUE MARCHING EAST THROUGH THE END OF THE WEEK. ANOTHER ONE WE
WILL HAVE TO WATCH LOOKS TO MOVE THROUGH FRIDAY INTO SATURDAY. THIS
SYSTEM WILL BRING A BETTER WIND FIELD INTO THE REGION. WHILE VERTICAL
TOTALS STILL ONLY REMAIN IN THE MID 20S...THE INCREASED WIND FIELDS
COULD ALLOW CONVECTION TO OVER ACHIEVE...POSSIBLY CREATING SOME
STRONG/SEVERE SURFACE WINDS. SINCE THIS IS STILL FAR OUT...WILL HOLD
OFF AT THE MOMENT ON MENTIONING ANYTHING IN THE HWO./26/

&&

.AVIATION...LOCAL RADARS SHOWED SCT SHRA/TSRA ACROSS THE WHOLE AREA
AT 20Z. SCT-NUMEROUS SHRA/TSRA DEVELOPMENT IS EXPECTED TO CONTINUE
INTO THE EVNG BEFORE DISSIPATING. THIS WL LEAD MVFR CONDITIONS
IMPACTING MOST TAF SITES. AWAY FROM TSRA ACTIVITY...VFR CONDITIONS
WL PREVAIL UNTIL MVFR/IFR CONDITIONS DEVELOP 10-14Z TUE. CONVECTION
WL BE ISOLD/SCT AND MAINLY DURING THE AFTN/EVNG TUE. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  91  74  90 /  41  47  20  59
MERIDIAN      73  89  72  89 /  47  59  24  63
VICKSBURG     73  92  73  89 /  35  45  20  60
HATTIESBURG   75  89  74  89 /  32  60  22  59
NATCHEZ       73  89  74  88 /  32  46  23  63
GREENVILLE    73  92  74  90 /  33  43  39  61
GREENWOOD     72  91  73  89 /  40  47  42  65

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/26/22
Hazardous weather outlook, Aug 17, 2:47 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
247 PM CDT MON AUG 17 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
182000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
247 PM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 17, 3:42 PM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
342 PM CDT MON AUG 17 2015

MSZ064-065-172115-
JEFFERSON DAVIS MS-COVINGTON MS-
342 PM CDT MON AUG 17 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COVINGTON AND EAST
CENTRAL JEFFERSON DAVIS COUNTIES UNTIL 415 PM CDT...

AT 342 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR LONE STAR...OR 8 MILES SOUTHWEST OF COLLINS...MOVING NORTHEAST
AT 30 MPH.

WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  COLLINS AROUND 400 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SEMINARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3164 8980 3179 8940 3155 8940 3152 8975
TIME...MOT...LOC 2042Z 244DEG 27KT 3157 8968

19
Local storm report, Aug 17, 4:26 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
426 PM CDT MON AUG 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     2 S COLLINS             31.61N 89.56W
08/17/2015                   COVINGTON          MS   EMERGENCY MNGR

            TREES DOWN AT MAYFIELD RD AND CRAFT RD. POSSIBLE TORNADO.

&&

DL
Local storm report, Aug 17, 6:38 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
638 PM CDT MON AUG 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     3 SSW COLLINS           31.60N 89.58W
08/17/2015                   COVINGTON          MS   EMERGENCY MNGR

            POWER POLES AND POWERLINES BLOWN DOWN ALONG SEMINARY
            WILLIAMSBURG ROAD. POSSIBLE TORNADO.

&&

JCULIN
Special weather statement, Aug 17, 7:22 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
722 PM CDT MON AUG 17 2015

MSZ038-039-180100-
NOXUBEE MS-WINSTON MS-
722 PM CDT MON AUG 17 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NOXUBEE AND EAST
CENTRAL WINSTON COUNTIES UNTIL 800 PM CDT...

AT 721 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF BETHEDEN...OR 15 MILES EAST OF LOUISVILLE...MOVING EAST
AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
NOXUBEE AND EAST CENTRAL WINSTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3316 8865 3313 8886 3323 8887 3329 8870
      3329 8869
TIME...MOT...LOC 0021Z 253DEG 11KT 3320 8880

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:22 PM CDTSpecial Weather StatementJANNoxubee38 min
Aug 17, 7:45 PM CDTSevere Thunderstorm WarningJANNoxubee, Winston44 min
Aug 17, 7:58 PM CDTTornado WarningJANNoxubee20 min
Aug 18, 2:25 PM CDTSpecial Weather StatementJANCopiah35 min
Aug 18, 2:39 PM CDTSpecial Weather StatementJANJones51 min
Aug 18, 3:00 PM CDTSpecial Weather StatementJANCovington45 min
Aug 18, 3:26 PM CDTSpecial Weather StatementJANJones34 min
Aug 18, 3:39 PM CDTSpecial Weather StatementJANJones36 min
Aug 18, 3:44 PM CDTSpecial Weather StatementJANRankin46 min
Aug 18, 4:29 PM CDTSpecial Weather StatementJANScott46 min
Aug 18, 5:11 PM CDTSevere Thunderstorm WarningJANClay34 min

Nearby

Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.